|When to Start Medications & Stop
Jul 24, 2008
Hi, I was diagnosed with HIV in January 2008 after being hospitalized for flu-like symptoms. At first my antibody test was negative, but my viral load positive. After a second and third test my antibody test came back as positive as well, which they explained as normal for new infections. My doctors put me on Atripla immediately. Within three weeks my viral load was undetectable (< 40), which they were very surprized, but pleased, to see. I have been on Atripla for 6 months with minimal side-effects. (Fatigue) Initially, my doctors planned to keep me on Atripla for 6 months to a year; then they would wean me off the medication. Now they think I should stay on the medications indefinitely since I've tolerated the medication well, but they are leaving it up to me. I don't know what to do. I'm inclinded to follow their advice, but I don't like being on medications if it is unnecessary, and I am concerned with long-term side effects. My doctors feel the benefits outweigh the risks. Do you have any suggestions? Thank you for your help.
Response from Dr. Henry
Stopping HIV meds in the vast majority of cases results in a reversal of the CD4 (immune system)gains and a return of the viral lcount to the pre-treatment level. Symptoms can develop when stopping HIV meds and the SMART trial reported an increase in a wide range of health problems for those stopping effective treatment (even with a good CD4 count-> 250-350) compared to those continuing treatment. Stopping Atripla can also lead to viral resistance if not done carefully (ie place on a boosted protease inhibitor for several weeks after stopping). I generally recommend against stopping an effective HIV regimen though if there are annoying side effects I often switch meds around to find the best match for a given patient. KH
HIV+ 20 YR NO MEDS
- Vaginal Sex Without Condom And HIV Transmission Risk
- Is Hair Loss An Acute Symptom Of AIDS?
- Is Psoriasis A Sign Of AIDS?
- Burning Urethra After Having Sex During Period Worried I Have HIV
- Pain In Balls After Receiving Oral Sex Sign Of HIV AIDS
- Swollen Lymph Nodes After Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.